Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 19, 2021Autauga County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 19, 2021, 3:30 PM CDT for Autauga County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 3:30 PM CDT (20:30 UTC)
Expired
Aug 19, 2021, 4:00 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Autauga County, AL

The radar

The Birmingham radar (KBMX), 75 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2206 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS84 KBMX 192030
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
330 PM CDT Thu Aug 19 2021
 
ALZ040-041-192100-
Autauga AL-Dallas AL-
330 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of west central Autauga
and northeastern Dallas Counties through 400 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valley Grande, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Valley Grande, Burnsville, Mulberry, Valley Creek Junction and
Barrett Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3243 8695 3257 8705 3264 8686 3247 8669
TIME...MOT...LOC 2030Z 254DEG 27KT 3253 8692 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 19, 12:58 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 19, 12:58 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1258 PM CDT Thu Aug 19 2021

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1024 AM CDT Thu Aug 19 2021/

Through Tomorrow.

At present, the center of an upper-level trough is ejecting across
the Great Lakes Region towards New England with the base extending
southwest into the Mid-South and Tennessee Valley regions. This
feature, which is already producing scattered showers/storms across
the forecast area, is coincident with anomalously high amounts of
moisture across the Deep South. Regional 12Z RAOBs sampled PWATs
ranging from 2.1-2.3 inches which will support widespread coverage
of showers and storms becoming increasingly so through the
afternoon. While storms will be moving around 10-15 mph, heavy
downpours could produce localized flooding, especially in areas that
experience multiple rounds of rainfall throughout the day.

Perhaps less coverage will be found across our south/southeast which
is further removed from the trough and experiencing greater effects
from an elongated subtropical ridge over the Gulf Coast region.
However, storm outflow from the north will likely still propagate
towards these unstable areas later in the afternoon, so will
increase PoPs in the southeast. The early start to the rain and
clouds across the north will result in a temperature gradient of
highs in the low/mid 80s north to mid 90s south.

Tomorrow, the ridge will shift to our west and produce northwesterly
flow over Central AL. The abundance of moisture will support another
afternoon of potentially widespread convection initiated moreso by
surface destabilization but also with support from weak,
southeastward moving shortwave perturbations rotating around the
500mb trough which will be centered over the Northeast CONUS.
Temperatures in the 80s will be regulated by the passing of
occasional thunderstorms.

86

.LONG TERM...
/Updated at 0325 AM CDT Thu Aug 19 2021/

Friday night through Wednesday.

To begin the weekend, upper level ridging will be centered along the
northwestern Gulf coast. The ridge axis will stretch northward
through the western Great Lakes and into southeastern Canada,
between a trough over the northern Plains and a trough over the
Central Appalachians. This will keep Central Alabama in
northwesterly flow Saturday and increased rain chances as impulses
drop southward through an airmass characterized by PWs near 2.5
inches.

Sunday, the upper level ridge shifts northward and expands, with
heights rising over Central Alabama. This ridge will remain the
dominate feature through the extended, with drier air filtering into
the area from the northeast and limiting rain chances each day.
There will be weaknesses in the ridge that could help enhance daily
rain coverage, but timing of these is near impossible at this point.
With warmer temperatures under the influence of the ridge, heat
indices will reach near advisory criteria each afternoon. Will
maintain a mention of Heat in the HWO from Sunday through
Wednesday.

14

&&

.AVIATION...
18Z TAF Discussion.

A convectively active afternoon is underway near the northern TAF
sites where scattered to numerous thunderstorms are moving generally
towards the northeast. The passage of these occasional thunderstorms
will produce flight restrictions with short-lived improvements in
between the activity. Some development may occur near MGM/TOI later
this afternoon, but generally expecting less coverage across the
south due to more stabilizing influence from ridging along the Gulf
Coast. Convection will diminish before midnight with MVFR/IFR
ceilings developing thereafter then improving around 14-15Z.
Additional showers may develop late tomorrow morning in the west,
but will handle with PROB30s for now. Light surface winds become
westerly tomorrow morning as the ridge builds further to our west.

86

&&

.FIRE WEATHER...

Abundant moisture remains across the area and will lead to
elevated rain chances today and tomorrow. Showers and
thunderstorms could be quite numerous at times, but driest
conditions should remain across areas southeast today. Otherwise,
expect mainly southwesterly transport winds of 5 to 10 mph this
afternoon. Winds should become more westerly tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  87  70  87  71 /  30  60  40  60  20
Anniston    72  86  72  87  72 /  30  60  40  60  20
Birmingham  72  87  73  87  73 /  30  60  40  60  20
Tuscaloosa  74  87  73  88  74 /  40  70  30  50  20
Calera      73  86  73  87  73 /  40  60  30  60  20
Auburn      73  86  72  87  72 /  30  60  30  60  20
Montgomery  74  90  73  92  74 /  50  60  30  60  20
Troy        74  90  73  90  73 /  40  60  30  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 19, 1:19 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
119 PM CDT Thu Aug 19 2021

ALZ011>015-017>050-202130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
119 PM CDT Thu Aug 19 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heavy rainfall may lead to localized flooding for areas north of the
I-85 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall may lead to localized flooding across Central Alabama
on Friday.

Heat Indices may reach 105 degrees each afternoon Sunday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, Aug 19, 12:11 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1211 PM CDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     FLASH FLOOD      1 SSE MCDONALD CHAPEL   33.51N 86.93W
08/19/2021                   JEFFERSON          AL   LAW ENFORCEMENT

            STREETS IMPASSABLE NEAR LEXINGTON STREET AND
            5TH AVENUE IN WYLAM.

&&
Special weather statement, Aug 19, 3:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
330 PM CDT Thu Aug 19 2021

ALZ040-041-192100-
Autauga AL-Dallas AL-
330 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of west central Autauga
and northeastern Dallas Counties through 400 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valley Grande, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Valley Grande, Burnsville, Mulberry, Valley Creek Junction and
Barrett Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3243 8695 3257 8705 3264 8686 3247 8669
TIME...MOT...LOC 2030Z 254DEG 27KT 3253 8692

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:44 PM CDTSpecial Weather StatementBMXBlount31 min
Aug 18, 8:55 PM CDTAreal Flood AdvisoryBMXMarion2 hr
Aug 19, 11:21 AM CDTAreal Flood AdvisoryBMXBlount3 hr
Aug 19, 11:35 AM CDTAreal Flood AdvisoryBMXJefferson3 hr
Aug 19, 11:59 AM CDTAreal Flood AdvisoryBMXFayette2 hr
Aug 19, 12:20 PM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Shelby115 min
Aug 19, 12:28 PM CDTAreal Flood AdvisoryBMXCalhoun, Etowah, St. Clair2 hr
Aug 19, 12:48 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne117 min
Aug 19, 12:54 PM CDTAreal Flood AdvisoryBMXFayette, Tuscaloosa3 hr
Aug 19, 1:19 PM CDTFlash Flood WarningBMXCalhoun, Cleburne3 hr
Aug 19, 1:32 PM CDTFlash Flood WarningBMXFayette, Tuscaloosa3 hr
Aug 19, 1:35 PM CDTAreal Flood AdvisoryBMXPickens3 hr
Aug 19, 1:56 PM CDTAreal Flood AdvisoryBMXClay3 hr
Aug 19, 2:23 PM CDTAreal Flood AdvisoryBMXBibb, Tuscaloosa2 hr
Aug 19, 2:54 PM CDTAreal Flood AdvisoryBMXPickens3 hr
Aug 19, 3:27 PM CDTAreal Flood AdvisoryBMXLamar2 hr
Aug 19, 3:33 PM CDTAreal Flood AdvisoryBMXSumter3 hr
Aug 19, 3:40 PM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Perry2 hr
Aug 19, 4:46 PM CDTAreal Flood AdvisoryBMXMarengo, Sumter3 hr
Aug 19, 5:03 PM CDTSpecial Weather StatementBMXMarengo27 min
Aug 19, 5:10 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Montgomery3 hr
Aug 19, 5:38 PM CDTAreal Flood AdvisoryBMXMarion3 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.